Alert archive / Idaho / Winter Storm Warnings in 2009
Winter Storm Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Jan 27, 2009, 5:54 PM PST for Clearwater County, Idaho County, Idaho. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2009, 5:54 PM PST (01:54 UTC)
- Expired
- Jan 28, 2009, 2:52 AM PST
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID
The radar
The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 591 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KMSO 280154 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 654 PM MST TUE JAN 27 2009 .A WINTER WEATHER SYSTEM WILL CONTINUE MOVING INTO THE NORTHERN ROCKIES REGION BRINGING ACCUMULATING SNOW THROUGH WEDNESDAY MORNING. THIS DOES NOT LOOK LIKE A MAJOR WINTER STORM...BUT SHOULD PROVIDE PROLONGED LIGHT TO MODERATE SNOW...PARTICULARLY IN THE MOUNTAINS BORDERING IDAHO AND MONTANA AS WELL AS THE SEELEY- SWAN AREA. THIS WILL LIKELY HAVE AN IMPACT ON TRAVEL THROUGH THESE AREAS. IDZ007-008-281200- /O.NEW.KMSO.WS.W.0005.090128T0154Z-090128T1200Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 554 PM PST TUE JAN 27 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW...MAINLY ALONG HIGHWAY 95 FROM WHITE BIRD GRADE TO COTTONWOOD...AND ALSO ALONG HIGHWAY 13 FROM GRANGEVILLE TO STITES...WHICH IS IN EFFECT UNTIL 4 AM PST WEDNESDAY. AN INCREASING SURFACE PRESSURE GRADIENT HAS CREATED STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. THESE WINDS ARE EXPECTED TO PERSIST THROUGH EARLY WEDNESDAY MORNING. AREAS OF SNOW AND BLOWING SNOW WILL CREATE NEAR ZERO VISIBILITIES WHICH WILL MAKE DANGEROUS DRIVING CONDITIONS. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR FREEZING RAIN ARE EXPECTED OR OCCURRING. STRONG WINDS AND DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. $$ MTZ004-006-281200- /O.CON.KMSO.WW.Y.0031.000000T0000Z-090128T1800Z/ LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS- 654 PM MST TUE JAN 27 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY. SNOW ACCUMULATIONS OF 2 TO 4 INCHES IN THE VALLEYS WITH UP TO 8 INCHES IN THE HIGHER ELEVATIONS...INCLUDING LOOKOUT LOLO AND LOST TRAIL PASSES...CAN BE EXPECTED THROUGH WEDNESDAY MORNING. LOCALLY BREEZY CONDITIONS MAY ALSO CREATE AREAS OF BLOWING SNOW... REDUCING VISIBILITIES. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...OR BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ MTZ002-043-281200- /O.CON.KMSO.WW.Y.0031.000000T0000Z-090128T1800Z/ WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION- 654 PM MST TUE JAN 27 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY. SNOW ACCUMULATIONS OF 2 TO 5 INCHES IN THE VALLEYS...WITH UP TO 8 INCHES IN THE HIGHER ELEVATIONS CAN BE EXPECTED THROUGH WEDNESDAY MORNING. LOCATIONS IMPACTED BY THIS SYSTEM WILL BE HIGHWAY 83 BETWEEN SEELEY LAKE AND SWAN LAKE...AS WELL AS HIGHWAY 2 FROM WEST GLACIER UP TO MARIAS PASS. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ IDZ005-006-281200- /O.CON.KMSO.WW.Y.0031.000000T0000Z-090128T1800Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- 554 PM PST TUE JAN 27 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY ABOVE 2000 FEET... A WINTER WEATHER ADVISORY ABOVE 2000 FEET REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY. SNOW ACCUMULATIONS OF 4 TO 8 CAN BE EXPECTED IN THE NORTHERN CLEARWATER MOUNTAINS INCLUDING AREAS ALONG HIGHWAY 12 FROM NEAR POWELL TO LOLO PASS THROUGH WEDNESDAY MORNING. THE SOUTHERN CLEARWATER MOUNTAINS...INCLUDING THE DIXIE AND ELK CITY AREAS... WILL SEE 2 TO 6 INCHES OF SNOW THROUGH WEDNESDAY MORNING. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
1 follow-up statement
000 WWUS45 KMSO 281052 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 352 AM MST WED JAN 28 2009 .THE EFFECTS OF A WINTER WEATHER SYSTEM CONTINUES TO IMPACT PORTIONS OF THE NORTHERN ROCKIES REGION TODAY. MOUNTAINS AND WEST-FACING SLOPES ARE MOST LIKELY TO SEE ADDITIONAL ACCUMULATIONS AS MOIST UNSTABLE AIR IS FORCED OVER THE HIGHER TERRAIN BY WESTERLY WINDS ALOFT. IDZ007-008-281200- /O.CAN.KMSO.WS.W.0005.000000T0000Z-090128T1200Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 252 AM PST WED JAN 28 2009 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER STORM WARNING. WINDS WILL BE DECREASING WITH ADDITIONAL SNOW ACCUMULATIONS LESS THAN AN INCH. $$ IDZ005-006-281800- /O.EXT.KMSO.WW.Y.0031.000000T0000Z-090129T0000Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- 252 AM PST WED JAN 28 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON ABOVE 2000 FEET... THE WINTER WEATHER ADVISORY ABOVE 2000 FEET IS NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES CAN BE EXPECTED TODAY ABOVE 2000 FEET OVER THE NORTHERN CLEARWATER MOUNTAINS. LOCATIONS IMPACTED WILL INCLUDE AREAS ALONG HIGHWAY 12 BETWEEN LOWELL AND LOLO PASS...AS WELL AS THE PIERCE...HEADQUARTERS AND ELK CITY AREAS. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ MTZ006-281800- /O.EXT.KMSO.WW.Y.0031.000000T0000Z-090129T0000Z/ BITTERROOT/SAPPHIRE MOUNTAINS- 352 AM MST WED JAN 28 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON ABOVE 4000 FEET... THE WINTER WEATHER ADVISORY ABOVE 4000 FEET IS NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES CAN BE EXPECTED TODAY ABOVE 4000 FEET. AREAS IMPACTED WILL INCLUDE HIGHWAY 12 BETWEEN LOLO HOT SPRINGS AND LOLO PASS. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ MTZ002-043-281800- /O.CON.KMSO.WW.Y.0031.000000T0000Z-090128T1800Z/ WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION- 352 AM MST WED JAN 28 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED ALONG HIGHWAY 83 BETWEEN CLEARWATER JUNCTION AND SWAN LAKE...AS WELL AS HIGHWAY 200 BETWEEN MILLTOWN AND CLEARWATER JUNCTION. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ MTZ004-281800- /O.CON.KMSO.WW.Y.0031.000000T0000Z-090128T1800Z/ LOWER CLARK FORK REGION- 352 AM MST WED JAN 28 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING ABOVE 4000 FEET... A WINTER WEATHER ADVISORY ABOVE 4000 FEET REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED BY NOONTIME TODAY. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Jan 27, 1:29 PM PST, 4 hours 25 minutes earlier.
Area forecast discussion, Jan 27, 1:29 PM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
229 PM MST TUE JAN 27 2009
.DISCUSSION...ABUNDANT LOW AND MID LEVEL MOISTURE...ALONG WITH
SOME LIGHT SNOW...CONTINUE TO SPREAD OVER THE NORTHERN ROCKIES
THIS AFTERNOON AHEAD OF A SYSTEM MOVING INTO THE PACIFIC
NORTHWEST. THE SNOWFALL THUS FAR HAS BEEN DUE TO THE LIFT PROVIDED
BY INCOMING WARMER AIR. SNOW INTENSITY...PARTICULARLY IN THE
MOUNTAINS...WILL INCREASE LATER THIS AFTERNOON AND EVENING AS AN
UPPER JET AND SURFACE COLD FRONT APPROACH. THESE FEATURES WILL
PROVIDE STRONGER LIFT TO INTERACT WITH THE MOIST ATMOSPHERE. THE
MOUNTAINS NEAR THE WESTERN MONTANA-IDAHO BORDER...AS WELL AS THOSE
IN THE SEELEY-SWAN REGION...WILL SEE SEVERAL INCHES OVERNIGHT.
VALLEYS WILL LIKELY ALSO SEE A BURST OF SNOW JUST AHEAD AND WITH
THE FRONT...BUT THIS FEATURE WILL ALSO MIX OUT THE STABLE COOLER
AIR AT THE SURFACE...THUS ALLOWING SOME DOWN SLOPE DRYING.
THEREFORE...VALLEY ACCUMULATIONS ARE EXPECTED TO BE LIGHT.
THE UNSTABLE AND MOIST NORTHWEST FLOW LINGERING BEHIND THE SYSTEM
WEDNESDAY COULD ALSO YIELD SOME LIGHT ACCUMULATIONS IN THE
VALLEYS...BUT AGAIN THIS PATTERN WILL FAVOR THE MOUNTAINS. HIGH
PRESSURE BUILDING ALONG THE WEST COAST WILL MAINTAIN OROGRAPHIC
NORTHWEST FLOW OVER THE REGION THROUGH THURSDAY...BUT THE MOISTURE
AND DYNAMICS WILL SLOWLY DECREASE THROUGH THIS PERIOD.
THE TRICKIEST PART OF THE SHORT TERM FORECAST MAY BE TONIGHTS
TEMPERATURES. WITH COLD AIR PERSISTING IN MOST VALLEYS FROM THE
RECENT ARCTIC EPISODE...THE EXPECTED MIXING OVERNIGHT SHOULD
ACTUALLY WARM THINGS UP...OR AT WORST HOLD TEMPERATURES NEARLY
STEADY. THEREFORE...MANY OVERNIGHT MINIMUMS WILL BE WARMER THAN
CURRENT AFTERNOON READINGS. THIS SCENARIO OF A PASSING COLD
FRONT WARMING TEMPERATURES IS FAIRLY COMMON IN THE NORTHERN
ROCKIES DUE TO VERY COLD AIR BEING TRAPPED IN THE VALLEYS A FEW
TO SEVERAL TIMES A WINTER.
FRIDAY THROUGH TUESDAY...A WEAK HIGH PRESSURE RIDGE WILL PROPAGATE
THROUGH THE AREA ON FRIDAY. MODELS SUGGEST WEAK MOISTURE PASSING
THROUGH THE RIDGE AND CREATING A CHANCE OF SNOW...MAINLY IN THE
HIGHER ELEVATIONS OF NORTHWEST MONTANA...FRIDAY MORNING. AFTER THE
HIGH PRESSURE RIDGE PASSES...ANOTHER TROUGH OF LOW PRESSURE
APPEARS TO MOVE THROUGH THE REGION FOR THE END OF THE WEEK AND
BEGINNING OF THE WEEKEND. THERE ARE TIMING ISSUES BETWEEN THE
MODEL GUIDANCE ON THIS LOW PRESSURE SYSTEM WITH THE GFS BEING
FASTER AND MORE PROLONGED. FOR NOW...HAVE LEANED TOWARDS THE
FASTER MORE PROLONGED SOLUTION WITH SNOW CHANCES SATURDAY AND
THROUGH SUNDAY MORNING. HIGH PRESSURE WILL BUILD IN BEHIND THE
TROUGH...BUT APPEARS TO ALLOW FOR MOISTURE TO PASS THROUGH THE
AREA EARLY MONDAY.
&&
.AVIATION...CLOUDY SKIES WILL REMAIN THROUGH MIDDAY WEDNESDAY AS
A WINTER WEATHER SYSTEM MOVES THROUGH THE NORTHERN ROCKIES. MUCH
OF THE TERRAIN ACROSS WESTERN MONTANA AND CENTRAL IDAHO WILL BE
OBSCURED IN PRECIPITATION AND CLOUDS DURING THIS TIME FRAME.
VISIBILITY REDUCTIONS WILL ALSO BE POSSIBLE DUE TO MODERATELY
FALLING SNOW AT KGPI AND KMSO. KMSO AND KGPI CAN EXPECT TO
RECEIVE 1 TO 2 INCHES OF NEW SNOWFALL BETWEEN THIS EVENING AND
WEDNESDAY AFTERNOON.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
WEDNESDAY FOR POTOMAC/SEELEY LAKE REGION-WEST GLACIER
REGION.
ID...WINTER WEATHER ADVISORY UNTIL 10 AM PST WEDNESDAY FOR NORTHERN
CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...WHITMORE
LONG TERM....KITSMILLER
AVIATION...DICKERSONHazardous weather outlook, Jan 27, 1:06 PM PST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 206 PM MST TUE JAN 27 2009 MTZ007-281200- BUTTE/BLACKFOOT REGION- 206 PM MST TUE JAN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER SYSTEM MOVING INTO THE AREA TONIGHT WILL BRING LIGHT SNOWFALL ACCUMULATIONS...PRIMARILY OVER THE HIGHER TERRAIN. 1 TO 2 INCHES OF SNOWFALL CAN BE EXPECTED WITH LOCAL AREAS RECEIVING UP TO 4 INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ003-005-281200- FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS- 206 PM MST TUE JAN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER SYSTEM MOVING THROUGH THE AREA WILL BRING THE POTENTIAL FOR 1 TO 2 INCHES OF NEW SNOW OVERNIGHT. LOCAL AREAS MAY RECEIVE UPWARDS OF 3 INCHES BY MID DAY WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jan 27, 3:23 PM PST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
423 PM MST TUE JAN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM EXTR WIND CHILL HELMVILLE 46.87N 112.96W
01/25/2009 M-26 F POWELL MT MESONET
A SECOND SURGE OF AN ARCTIC AIRMASS PUSHING OVER THE
CONTINENTAL DIVIDE BROUGHT DANGEROUS WIND CHILL READINGS
OF 19 TO 26 BELOW ZERO FROM AROUND 3 AM TO 8 AM SUNDAY
1/25/09.
1248 AM EXTR WIND CHILL GARRISON 46.52N 112.81W
01/25/2009 M-26 F POWELL MT MESONET
THE COMBINATION OF AN ARCTIC AIRMASS AND BRISK NORTHEAST
WINDS CAUSED WIND CHILL READINGS OF 20 TO 26 BELOW ZERO
FROM AROUND 1 AM TO 8 AM 1/25/09.
0415 AM EXTR WIND CHILL 8 N AVON 46.71N 112.60W
01/25/2009 M-24 F POWELL MT MESONET
THE COMBINATION OF AN ARCTIC AIRMASS AND BRISK SOUTH
WINDS CAUSED WIND CHILL READINGS OF 21 TO 23 BELOW ZERO
FROM AROUND 4 AM TO 6 AM 1/25/09.
0555 AM EXTR WIND CHILL ESSEX 48.28N 113.61W
01/24/2009 M-21 F FLATHEAD MT MESONET
THE COMBINATION OF AN ARCTIC AIRMASS AND BRISK SOUTHEAST
WINDS CAUSED WIND CHILL READINGS OF 19 TO 21 BELOW ZERO
FROM AROUND 6 AM TO 1030 AM 1/24/09.
&&
FELSCHNearby
Winter Storm Warnings in Idaho, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.